Iowa, 2022

Drought in Iowa, November 1 to 30, 2022

November 1 to 30, 2022 · NWS DMX · 16 events in 16 counties and zones

Generally dry conditions persisted across much of northwest Iowa, west central and southeast Iowa for the entire month.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Generally dry conditions persisted across much of northwest Iowa, west central and southeast Iowa for the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1130 PM CDT Mon Oct 31 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 257 PM CDT Mon Oct 31 2022

Key Messages:

-Mild, windy first half of the week with near record-breaking
 temperatures
-Rain/storms begin late Thursday and last well into the weekend

Uneventful, dry weather continued to be the main weather story today
as weak northwesterly flow advected in more dry air behind the
departing surface low. Winds will continue to become more westerly
as the day goes on with continued weak flow. The lack of moisture
can be credited to the high pressure that is stalled in the Deep
South. Until it moves eastward Wednesday, the Gulf moisture will
continued to be cut off from progressing northward. Meanwhile, lee
side troughing is taking place in eastern Colorado, which will work
to increase the pressure gradient across the region and increase
winds beginning tomorrow. Have boosted wind and wind gust values on
Wednesday and Thursday due to favorable mixing and enhanced wind
field. Highs will be unseasonably mild for the next few days with
highs reaching the low to mid 70s. Ridging along with the continuous
southwesterly winds will push temperatures to approach record-
breaking levels for highs Wednesday in a few places. Near max
minimum temperatures are also probable Thursday.

Meanwhile this week, a trough will deepen over the western CONUS and
form a closed low that will migrate to the southwest region by the
end of the week. Combined with a wave to the north, rain and
thunderstorms from moisture advection will be possible beginning
Thursday evening. The initial onset of rain will also have the best
chance for thunderstorms. The CSU ML Random Forest Machine (based
off of GEFS) highlights the western half of Iowa and is likely
latching onto the pre-sunset EML present in soundings. While shear
parameters appear high, instability parameters look too weak for
severe weather at this time.

While the progression and intensity of the low remains in question,
this system will produce a healthy amount of rainfall for Iowa
regardless. PWATs will exceed 1 inch. The EC EFI pings portions of
Iowa for anomalously high QPF Saturday through Monday. The
operational NBM has 2.5 inches of total QPF for Des Moines through
the entirety of the rain event. The rain will be beneficial for the
drought conditions and yields no flooding concerns at this time due
to rain accumulating over a longer time span. Temperatures will
return to and slightly below average with the arrival and passage of
this system.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1130 PM CDT Mon Oct 31 2022

VFR conditions will prevail through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge/Jimenez
AVIATION...Hagenhoff
Hazardous weather outlook, Oct 31, 2:16 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Mon Oct 31 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic slight chances for thunderstorms Thursday
night through Friday night across the region. At this time,
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Emmet

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought conditions persist across Emmet County during November as drier than normal weather continued.

Drought, Palo Alto

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Palo Alto County during November as drier than normal weather continued.

Drought, Kossuth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Kossuth County during November as drier than normal weather continued.

Drought, Pocahontas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Extreme drought conditions persisted across Pocahontas County during November as drier than normal weather continued.

Drought, Humboldt

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Humboldt County during November as drier than normal weather continued.

Drought, Hancock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Severe drought conditions persisted across western Hancock County during November as drier than normal weather continued.

Drought, Wright

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Severe drought conditions persisted across western Wright County during November as drier than normal weather continued.

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northwest Hamilton County during November as drier than normal weather continued.

Drought, Sac

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Sac County during November as drier than normal weather continued.

Drought, Calhoun

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Calhoun County during November as drier than normal weather continued.

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Webster County during November as drier than normal weather continued.

Drought, Wapello

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe drought conditions persisted in much of Wapello County during November as drier than normal weather continued.

Drought, Davis

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Severe drought conditions persisted in much of Davis County during November as drier than normal weather continued.

Drought, Crawford

When
November 1, 7:00 AM CST to November 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Crawford County during November as drier than normal weather continued.

Drought, Carroll

When
November 1, 7:00 AM CST to November 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Carroll County during November as drier than normal weather continued.

Drought, Greene

When
November 1, 7:00 AM CST to November 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Greene County during November as drier than normal weather continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060245, 1060246, 1060247, 1060248, 1060249, 1060251, 1060252, 1060254, 1060257, 1060258, 1060259, 1060265, 1060266, 1060261, 1060262, 1060263.